Rheumatology International

, Volume 32, Issue 12, pp 4023–4026

A fatal case of acute exacerbation of interstitial lung disease in a patient with rheumatoid arthritis during treatment with tocilizumab

  • Shin-ya Kawashiri
  • Atsushi Kawakami
  • Noriho Sakamoto
  • Yuji Ishimatsu
  • Katsumi Eguchi
Case Report

DOI: 10.1007/s00296-010-1525-z

Cite this article as:
Kawashiri, S., Kawakami, A., Sakamoto, N. et al. Rheumatol Int (2012) 32: 4023. doi:10.1007/s00296-010-1525-z

Abstract

A 68-year-old man, who was a patient with established rheumatoid arthritis (RA) with RA-associated interstitial lung disease (RA-ILD) and pulmonary emphysema, began taking tocilizumab. Subsequently, he developed dyspnea parallel to improvement of RA. At 10 months after the administration of tocilizumab, he was urgently admitted because of exacerbation of ILD. He died despite receiving steroid pulse therapy and antibiotic therapy on a respirator. This is the first case report to describe the exacerbation of ILD during treatment with tocilizumab in the postmarketing surveillance (PMS) period.

Keywords

Tocilizumab Rheumatoid arthritis Interstitial lung disease Pneumocystis pneumonia 

Abbreviations

CRP

C-reactive protein

CT

Computed tonography

DAS

Disease activity score

ILD

Interstitial lung disease

PCP

Pneumocystis pneumonia

PMS

Postmarketing surveillance

PSL

Prednisolone

RA

Rheumatoid arthritis

RCT

Randomized control trial

TNF

Tumor necrosis factor

UIP

Usual interstitial pneumonia

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Shin-ya Kawashiri
    • 1
  • Atsushi Kawakami
    • 1
  • Noriho Sakamoto
    • 2
  • Yuji Ishimatsu
    • 2
  • Katsumi Eguchi
    • 1
  1. 1.Unit of Translational Medicine, Department of Immunology and Rheumatology, Graduate School of Biomedical SciencesNagasaki UniversityNagasakiJapan
  2. 2.Second Department of Internal MedicineNagasaki UniversityNagasakiJapan